UPDATE ON MISTER C’s STORY
Last spring, I reported on my cat’s toxoplasmosis, an insidious parasitic disease that causes neurological problems. (See the May 4 & May 5, 2015, posts.) To control his seizures, the vet put him on ¼ grain of phenobarbital (a barbiturate), which, tiny as it is, I split with a pill cutter, giving him half in the morning and half in the evening.
Unfortunately, on September 7 he had another seizure while on the medication, which was unexpected and dismaying. As before, he woke up from a sound sleep on the upper sofa cushion, falling onto the sofa seat and then jumping up and running around on the floor madly before falling on his side and seizing.
He recovered fairly quickly, within about 3 minutes or so, and I called the vet immediately to report the problem. I also complained that the pills were not cutting cleanly, causing a concern that he might not be getting his full dose. I took the pills (but not Mister C) into the vet’s office, and the tech checked them and so did the vet. Although they had the same problem cutting the pills, the vet advised me to just get another pill cutter, which I did, not completely happy with that recommendation. (I have now gone through three pill cutters.)
Things seemed to be under control until about two weeks ago. On November 4, he had yet another seizure, again waking from a sound sleep on the upper sofa cushion and falling onto the sofa seat. As before, he ran around on the floor wildly and then convulsed for about a minute. As the episode subsided, I called the vet and reported the seizure. By this time, the convulsion was over, and he was sitting up and seemed to be able to see and hear me, although the recovery took a minute or two longer than the last time. For a short while, he walked around in circles and then remained subdued for another few minutes. Then he was back to normal.
The vet said this could be caused by more neurological damage from the toxoplasmosis, or it could be something else, such as liver, kidney, or heart disease. Because his last blood test in the spring showed fairly normal kidney function, the vet advised me to double the dose to ¼ grain twice per day (a whole pill in the morning and a whole pill in the evening). His previous blood test showed that he was well within the therapeutic and nontoxic range of the medication, so I didn’t hesitate to give him the increased dosage (which also relieved me of worrying about splintered tablets). I put the pills in Greenies Pill Pockets®. I used to give him one in the morning with his dry food and then crush the other half of the pill into his wet food in the evening, but now he gets two Pill Pockets a day—and loves them.
The vet further said that if the seizures were happening every three months or more, he wouldn’t be too concerned. But the last two occurred within two months of each other. If he has another seizure on the increased dosage, the vet wants to see him. (Another concern is that he may have a convulsion when I’m not there to see it.) I also watch him carefully to be sure he isn’t having any adverse effects of the increased medication—so far, I don’t see any.
As I write this, he’s sleeping soundly on his cushion over my shoulder, snoring softly. At age 15, Mister C still has good quality of life despite his seizures (and former thyroid problem), so I’ll hang in with him as long as health and happiness are possible.
FRESH STEP® CAT LITTER TOXOPLASMOSIS WARNING
Poor little sweet pea!! I feel so bad for him. I am glad that you are his Mommy. You know how to take such good care of him and what to watch for as far as quality and a happy life. Thank you for being the kind and considerate person you are. Please give him a kiss from Grandmom and tell him I love him so much!!! Hope the increased dosage does the trick. Thanks again and my love to you always. Mom
LikeLiked by 1 person